Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Nashville, TN

May 30, 2004Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 30, 2004, 2:29 AM CDT for Wayne County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:29 AM CDT (07:29 UTC)
Expired
May 30, 2004, 4:30 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 147 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 300730
FFWBNA
TNC181-300930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
229 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN TENNESSEE

* UNTIL 430 AM CDT

* AT 227 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN IN AND     
  AROUND THE CITY OF COLLINWOOD. 

* CITIES AFFECTED THROUGH 430 AM CDT INCLUDE...
  COLLINWOOD

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3525 8759 3511 8758 3507 8780 3524 8781

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 29, 9:13 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 29, 9:13 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
913 PM CDT SAT MAY 29 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS THE FRONTAL BOUNDARY LOCATED NORTH OF
THE TENNESSEE BORDER DRIFTING NORTHWARD.  IN WESTERN KENTUCKY ALONG
THE FRONTAL BOUNDARY SEVERAL SEVERE WEATHER EVENTS HAVE AND CURRENTLY
WERE TAKEN PLACE. THIS AFTERNOON BEHIND THE FRONT A LINE OF SCATTERED
SHOWERS MOVED THROUGH NORTHERN MIDDLE TENNESSEE.  TONIGHT ALL THE
MODELS KEEP A CHANCE OF PRECIPITATION ACROSS THE MID STATE.  WILL
STAY WITH THE PREVIOUS FORECAST PACKAGE THAT HAS THE POPS A CATEGORY
OR TWO LOWER THAN THE MODELS. THE PRECIPITATION HAS BEEN DECREASING
IN AREAL COVERAGE AND INTENSITY AS WE LOST THE DAYTIME HEATING.
ACROSS THE MID STATE SURFACE REPORTS INDICATE SOUTHERLY WIND 5 TO 10
MPH KEEPING THE DEWPOINTS IN THE MID 60S TO LOWER 70S. AT 8 PM WE
HAVE MOSTLY CLOUDY SKIES BUT EXPECT SOME CLEARING TO PARTLY CLOUDY
SKIES LATER TONIGHT ALLOWING THE TEMPERATURES TO DROP TO THE UPPER
60S.

STILL WATCHING THE COLD FRONT THAT WILL CLOSE IN ON THE MID STATE
EARLY MONDAY MORNING.  THE GFS MODEL SEEMS TO BE OVER DOING THE
PRECIP WITH A 4 INCH BULLSEYE IN WESTERN TENNESSEE AT 6Z AND
BRINGING THE STORMS FASTER TO THE MID STATE THAN THE ETA AND NGM.
LOOKS LIKE A BLEND OF THE ETA AND NGM WILL BE THE CHOICE.  THE
COLD FRONT SHOULD BE IN WESTERN MIDDLE TENNESSEE SHORTLY AFTER
MIDNIGHT SUNDAY AND MOVE THROUGH THE MID STATE BY SUNDAY MORNING.
STILL EXPECTING A CHANCE OF SEVERE WEATHER ALONG AND AHEAD OF THIS
COLD FRONT IN THE MID STATE BEGINNING SUNDAY NIGHT.

NO CHANGES TO PREVIOUS FORECAST PACKAGE.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

31
Hazardous weather outlook, May 29, 5:30 AM CDT, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT MAY 29 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A MODERATE RISK OF SEVERE WEATHER SUNDAY NIGHT AND EARLY
MONDAY ACROSS MIDDLE TENNESSEE. A STRONG COLD FRONT IS EXPECTED TO
MOVE INTO MIDDLE TENNESSEE ON MONDAY...AND THAT A THUNDERSTORM
COMPLEX WILL DEVELOP AHEAD OF IT. THERE IS A LOT OF WIND ENERGY WITH
THIS SYSTEM...AND SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT INTO MONDAY MORNING.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:12 AM CDTFlash Flood WarningOHXGiles, Lawrence2 hr
May 30, 11:18 AM CDTSevere Thunderstorm WarningOHXCumberland27 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.